Hail, Taylor
- When
- May 10, 2:37 PM CST
- Where
- Taylor County, 1.57 mi W of Gravity
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.770, -94.760
A weak trough of low pressure moved into the state during the afternoon of the 10th. The atmosphere became slightly unstable with 500 to 1000 J/kg of CAPE available.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak trough of low pressure moved into the state during the afternoon of the 10th. The atmosphere became slightly unstable with 500 to 1000 J/kg of CAPE available. Downdraft CAPE was weak, around 500 J/kg, with around 300 J/kg of CAPE in the -10 to -30 C layer of the atmosphere. Effective shear was around 40 kts and the freezing level was relatively low around 11,000 feet. A scattered line of thunderstorms formed during the afternoon. A few of them became severe and produced quarter size hail in Adair and Taylor Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 10, 11:46 AM CST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1246 PM CDT SAT MAY 10 2014 .SYNOPSIS... ISSUED AT 635 AM CDT SAT MAY 10 2014 WEAK FRONTAL BOUNDARY FROM LOW OVER CENTRAL SD WILL LIFR NORTH TODAY AS LOW LIFTS NORTHEAST. TROUGH FROM THE LOW WILL PUSH INTO IA LATE TODAY AND TONIGHT AND DISSIPATE. LOW PRESSURE WILL DEVELOP OVER WRN KS TONIGHT AND TRACK ACROSS IA SUNDAY NIGHT. COOL HIGH PRESSURE WILL BUILD INTO THE CENTRAL U.S. TUE THROUGH MIDWEEK. && .UPDATE... ISSUED AT 635 AM CDT SAT MAY 10 2014 UPDATED FORECAST COMING OUT FOR SHOWERS AND FASTER TIMING CONSIDERATIONS WITH SHOWERS IN WESTERN INTO CENTRAL IOWA. && .SHORT TERM /TODAY/... ISSUED AT 409 AM CDT SAT MAY 10 2014 HIGH PRESSURE RIDGE OVER EASTERN IOWA WILL CONTINUE EAST AFTER A CHILLY START TO THE MORNING. PLENTY OF READINGS IN THE UPPER 30S TO LOWER 40S. WAA WILL SET IN TODAY AND AC DECK HAS ALREADY BECOME ESTABLISHED OVER WRN IOWA AS MID LEVEL WAA GETS GOING. SHOWERS OVER ERN NEBRASKA WILL WORK INTO WRN IOWA THIS MORNING WITH SHOWERS AND THUNDERSTORMS BECOME MORE WIDESPREAD FORM MIDDAY INTO THE AFTERNOON. WENT FAIRLY CLOSE TO GUIDANCE FOR MAX TEMPS TODAY. WILL BE A LITTLE TRICKY WITH THE CLOUDS AND POTENTIAL PRECIP HOWEVER. THE COOL START IS OF CONCERN...BUT THE LAYER OF COOL AIR IS QUITE SHALLOW AND SHOULD ERODE FAIRLY QUICKLY. .LONG TERM /TONIGHT THROUGH FRIDAY/... ISSUED AT 409 AM CDT SAT MAY 10 2014 FORECAST WAS FOCUSED ON SEVERE OUTBREAK POTENTIAL AND HEAVY RAIN SUNDAY INTO SUNDAY EVENING ACROSS MUCH OF CENTRAL IOWA. SEVERE POTENTIAL...OR AT LEAST WIDESPREAD NATURE...DEPENDS ON OVERNIGHT CONVECTION TONIGHT INTO EARLY SUNDAY MORNING AND HOW FAR NORTH FRONTAL BOUNDARY SURGES DURING THE DAY SUNDAY. LEANED TOWARDS THE SREF FOR POPS SUNDAY...THEN MORE TOWARDS THE NAM12/GFS SUNDAY NIGHT INTO MONDAY. TONIGHT INTO MONDAY...500MB TROUGH DIGS INTO THE WESTERN U.S. TONIGHT AND ALLOWS FOR SOUTHWEST FLOW TO DEVELOP ACROSS THE STATE INTO SUNDAY. FIRST SHORTWAVE LOOKS TO TRACK NORTH-NORTHEAST THIS EVENING AND PRECIP LOOKS TO QUICKLY DISSIPATE OR BE CONFINED TO THE FAR NORTHERN PORTIONS OF THE FORECAST AREA BY 06Z SUNDAY. STRONG SURGE OF THETA-E ADVECTION AND MOISTURE TRANSPORT PUNCHES INTO SOUTHERN IOWA OVERNIGHT TONIGHT INTO EARLY SUNDAY MORNING AND CONTINUES TO QUICKLY PUSH NORTHWARD BY THROUGH MIDDAY OR EARLY AFTERNOON SUNDAY. THE 10.00Z 4KM NSSL WRF REMAINS DRY THROUGH 12Z SUNDAY ACROSS THE STATE...AND IF THIS SCENARIO PLAYS OUT...THEN CENTRAL TO SOUTHERN IOWA LOOKS TO MORE UNDER THE GUN FOR SEVERE WEATHER BY THE AFTERNOON AS LACK OF RAIN COOLED AIR/CLOUD COVER SHOULD ONLY EXACERBATE THE INSTABILITY. THE 06Z MODEL RUNS ARE HINTING ON THIS DRIER SCENARIO TONIGHT AS WELL AS BOTH THE GFS/NAM HAVE TREMENDOUS INSTABILITY ACROSS SOUTHERN IOWA BY THE AFTERNOON. THE SURFACE LOW LOOKS TO TRACK ALONG THE MISSOURI/IOWA BORDER TOMORROW AFTERNOON AND WITH THE WARM FRONT ORIENTING ITSELF WEST-TO-EAST ACROSS THE STATE...ALONG WITH THE IMPRESSIVE HODOGRAPHS AND LOW LEVEL SHEAR...ALL POINT TO A FAVORABLE ENVIRONMENT FOR SUPERCELLS AND TORNADIC DEVELOPMENT SUNDAY AFTERNOON INTO THE EVENING. WITH THIS SET UP...CONFIDENT ENOUGH TO MENTION SEVERE WORDING DURING SUNDAY AFTERNOON AND EVENING. OTHER MAIN CONCERN WAS FOCUSED ON HEAVY RAIN AND FLASH FLOODING POTENTIAL SUNDAY AFTERNOON THROUGH MONDAY MORNING. SURFACE DEW POINTS INCREASE TO MID 60S TO AROUND 70 ON SUNDAY INTO SUNDAY NIGHT AND MOISTURE TRANSPORT CONTINUES TO PUMP INTO THE STATE AHEAD THE COLD FRONT THAT LOOKS TO FINALLY DRAG THROUGH THE FORECAST AREA BY MONDAY AFTERNOON. PRECIPITABLE WATER VALUES RANGE FROM 1.5 TO NEAR 2 INCHES OVER MUCH OF THE STATE AND THE WARM LAYER CLOUD DEPTHS EXCEED 12KFT OR SLIGHTLY HIGHER. INSERTED HEAVY RAIN SUNDAY AFTERNOON AND EVENING OVER CENTRAL TO SOUTHERN IOWA. THE COLD FRONT CLEARS THE STATE MONDAY EVENING...BUT LIKELY TO SEE SOME SCATTERED SHOWERS IN THE CAA THROUGH TUESDAY MORNING. TUESDAY THROUGH FRIDAY...ANOTHER COLD PERIOD IN STORE THROUGH THE WEEK AS TEMPERATURES WILL RANGE FROM 10 TO 15 DEGREES BELOW NORMAL. WEAK CLIPPER SYSTEM CUTS ACROSS MINNESOTA/IOWA ON TUESDAY AND REINFORCES THE COLD AIR MASS AND BRINGS SOME SCATTERED SHOWERS ON TUESDAY. THE COLDEST NIGHT LOOKS TO BE THURSDAY NIGHT WITH 850MB -2C LINE DROPPING AS FAR SOUTH AS THE MISSOURI BORDER. TWEAKED MIN TEMPS DOWN SLIGHTLY THURSDAY NIGHT. && .AVIATION...10/18Z ISSUED AT 1242 PM CDT SAT MAY 10 2014 SHORTWAVE MOVING ACRS THIS AFTERNOON AND THIS EVENING WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. CEILINGS WILL GENERALLY BE VFR THROUGH THE AFTERNOON AND EVENING HOURS ALTHOUGH MAY BE MVFR TO IFR IN AND AROUND THUNDERSTORMS. SURFACE WINDS WILL BE FROM THE SOUTHEAST AND GUSTY FROM TIME TO TIME. OVERNIGHT...ANTICIPATE WIDESPREAD VFR CONDITIONS FOR MOST LOCATIONS BUT CONVECTION IS EXPECTED TO EASE INTO SOUTHERN IOWA TOWARD DAYBREAK WITH INCREASING LOW CIGS AND VSBYS. THIS WILL SLOWLY WORK INTO CENTRAL IOWA ON SUNDAY MORNING AS CONVECTION SPREADS NORTHEAST INTO THE STATE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...MS MAY 14 SYNOPSIS...MS MAY 14 SHORT TERM...MS MAY 14 AVIATION...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 257 PM CDT SAT MAY 10 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-111100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 257 PM CDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS FROM THIS AFTERNOON INTO TONIGHT...GENERALLY SOUTH OF INTERSTATE 80. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. FURTHER NORTH...ISOLATED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE BUT THE OVERALL THREAT IS LOWER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK ON SUNDAY AFTERNOON AND EVENING...WITH A POSSIBILITY FOR MULTIPLE STRONG TORNADOES. THIS IS A POTENTIALLY DANGEROUS SITUATION. SEVERE WEATHER IS POSSIBLE AGAIN ON MONDAY AFTERNOON AND EVENING...MAINLY EAST OF INTERSTATE 35...WHERE THE PRIMARY THREATS WILL BE LARGE HAIL AND STRONG WINDS. HEAVY RAIN IS ALSO ANTICIPATED FROM SUNDAY AFTERNOON THROUGH MONDAY AND MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND WILL LIKELY BE NEEDED SUNDAY INTO SUNDAY NIGHT...AND POSSIBLY AGAIN ON MONDAY. LEE
The Des Moines radar (KDMX), 138 km away, was scanning. The volume nearest the first event began at 20:37 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505773, 511335, 505774, 511333, 511334.